Oregon, 2006

Flooding in Oregon, January 29 to 31, 2006

January 29 to 31, 2006 · NWS PQR · 4 events in 2 counties and zones

A strong, moisture-laden Pacific storm brought heavy rains to the area, causing flooding and damage. Flooding also brought widespread damage to northwest Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong, moisture-laden Pacific storm brought heavy rains to the area, causing flooding and damage. Here is a list of rivers that flooded during this event: Tualatin River near Dilley and at Farmington, Nehalem River near Foss, and Wilson River near Tillamook.Flooding also brought widespread damage to northwest Oregon. Low-lying areas and agricultural lands saw the most damage, while multiple road closures were due to flooding over local roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 28, 8:36 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 28, 8:36 PM PST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
836 PM PST SAT JAN 28 2006

.SYNOPSIS...A STRONG WESTERLY JET STREAM ACROSS THE PACIFIC WILL
CONTINUE THE SERIES OF PACIFIC FRONTAL SYSTEMS MOVING INTO THE
PACIFIC NORTHWEST THROUGH MUCH OF NEXT WEEK. ANOTHER VERY WET FRONTAL
SYSTEM IS EXPECTED TO MOVE INLAND SUNDAY...WITH ANOTHER SCHEDULED FOR
LATE TUE.
&&

.SHORT TERM...SHOWERS CONTINUING ON RADAR THIS EVENING...EXPECTED TO
LESSEN SOME OVERNIGHT AS ONSHORE FLOW WEAKENS SLIGHTLY. NEXT SYSTEM
COMING IN OFF THE PACIFIC CONTAINS A GOOD SHOT OF TROPICAL
MOISTURE...WITH PRECIPITABLE WATER ANALYSES INDICATING AMOUNTS IN
EXCESS OF AN INCH WORKED UP OVER THE FRONTAL TRIPLE POINT NEAR 45N
150W. NESDIS DISCUSSION INDICATES THE GFS HAS A GOOD ANALYSIS OF
INITIAL CONDITIONS...AND GIVEN ITS GOOD AGREEMENT WITH THE OLDER
ECMWF THROUGH 12Z MON PREFER TO FOLLOW IT A LITTLE MORE CLOSELY THAN
ETA. HOWEVER...WITH THE STRONG LOW LEVEL FLOW LATE SUN AND NIGHT INTO
NW OREGON...BELIEVE THE GFS DISTRIBUTION OF HEAVY PRECIPITATION MAY
BE PAINTED A LITTLE TOO FAR...OR AT LEAST SHOULD BE MORE EQUITABLY
DISTRIBUTED S OF WESTERN WA. DESPITE THE QUESTIONS REGARDING EXACT
LOCATION OF HEAVY PRECIPITATION...WILL GO AHEAD WITH A FLOOD WATCH
FOR SUN NIGHT AND MON GIVEN THE STRENGTH OF THE SYSTEM. SNOWFALL
POTENTIAL FOR THE CASCADES IS ALSO NOT AN EASY QUESTION TO ANSWER.
MAIN CONCERN AT THIS POINT IS THAT THE SURGE OF WARM AIR COMING UP
LATE SUN AND SUN NIGHT WILL DRIVE SNOW LEVELS ABOVE 6000 FEET. SINCE
A WATCH IS OUT ALREADY...WILL LEAVE IT GO BUT INDICATE POTENTIAL IS
THERE FOR HIGHER SNOW LEVELS THAN PREVIOUSLY THOUGHT. IF THE MORE
NORTHERLY TRACK OF THE GFS IS GOOD...HIGH WIND THREAT SHOULD BE
EXTENDED N INTO WA...AND SINCE GFS IS TENTATIVELY PREFERRED AT THIS
POINT...WILL DO JUST THAT.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(TUESDAY NIGHT THROUGH SATURDAY) CONTINUED ACTIVE PATTERN THROUGH DAY
6 THEN POSSIBLE BRIEF RETURN TO OFFSHORE FLOW BEGINNING DAY 7. MORE
STORMS TO POUND THE FORECAST AREA TUE NIGHT THROUGH FRIDAY. STRONGEST
SYSTEM WILL BE TUE NIGHT AND WED. LATEST GFS RUN FASTER WITH THE TUE
NIGHT AND WED SYSTEM COMPARED TO ITS SOLUTION 24 HOURS EARLIER.
HOWEVER...THE OVERALL DETAILS STILL RATHER CONSISTENT. ANOTHER GOOD
SHOT OF QPF WILL IMPACT THE FORECAST AREA 12Z WED. SNOW LEVELS LIKELY
TO BE NEAR PASS LEVELS OR SLIGHTLY ABOVE THEM. THE ECMWF IS MUCH
FASTER WITH THIS SYSTEM. STRONG WESTERLY FETCH WILL CONTINUE TO BE
DIRECTED AT THE PAC NW WED AND THU. FORECAST CONFIDENCE WED AND
BEYOND RATHER LOW. MODELS WILL HAVE A DIFFICULT TIME RESOLVING
INDIVIDUAL SYSTEMS WITHIN THE STRONG ZONAL FLOW. ECMWF AND GFS
PERSISTENT IN AMPLIFYING A RIDGE NEAR 125W FRI IN RESPONSE TO A
DEEPENING LOW IN THE GULF OF ALASKA. IF THIS PATTERN DEVELOPS THEN
OFFSHORE FLOW WILL SET UP OVER THE AREA WHICH COULD BRING SOME
DRYING. WILL NOT GO TOTALLY DRY AT THIS TIME DUE TO LOW CONFIDENCE IN
MODELS. GFS PLOWS ANOTHER SYSTEM THROUGH THE PAC NW FRI NIGHT. BUT IF
THE RIDGE IS AS STRONG AS ADVERTISED THEN BELIEVE SYSTEM WOULD BE
DELAYED. IN FANTASY-LAND (BEYOND DAY 7) GFS INDICATES A VERY STRONG
RIDGE SETTING UP ALONG THE COAST. LETS JUST HOPE IT TURNS OUT CLOSE
TO THE MODEL SOLUTION SUCH THAT THE FORECAST AREA WILL NOT HAVE TO
ENDURE ANOTHER PROLONGED MULTI-WEEK WET PERIOD.  WEISHAAR
&&

.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&

.PRELIMINARY POINT POPS
AST 7++754 PDX 6++753 SLE 6++743 EUG 6++743

&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WATCH FOR THE S WA CASCADES AND THE N AND
          CENTRAL OREGON CASCADES SUN THROUGH MONDAY MORNING.
         HIGH WIND WATCH N AND CENTRAL OREGON COAST SUN THROUGH
          SUNDAY EVENING.
         HIGH WIND WATCH S WA COAST SUN AFTERNOON AND EVENING.
         SMALL CRAFT ADVISORY TONIGHT CAPE SHOALWATER TO FLORENCE.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SUN.
         GALE WARNING CAPE SHOALWATER TO FLORENCE SUNDAY AND SUN
           EVENING.

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 28, 4:55 AM PST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
455 AM PST SAT JAN 28 2006

ORZ001>010-012-PZZ210-250-255-270-275-WAZ020>023-039-040-291300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
455 AM PST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ011-013-WAZ019-291300-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
455 AM PST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON
CASCADES AND THE CASCADES OF LANE COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 6 PM THIS AFTERNOON.
PLEASE SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

In the hours before

Local storm report, Jan 28, 7:16 PM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
716 PM PST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST FLORENCE                43.99N 124.10W
01/28/2006  50 MPH           LANE               OR   COAST GUARD

            GUSTS TO 75 MPH.

0100 AM     NON-TSTM WND GST GARIBALDI               45.56N 123.91W
01/28/2006  61 MPH           TILLAMOOK          OR   COAST GUARD

            PEAK GUST 69 MPH

0100 AM     NON-TSTM WND GST SEASIDE                 45.99N 123.92W
01/28/2006  0 MPH            CLATSOP            OR   OFFICIAL NWS OBS

            GUSTS TO 63 MPH.

0100 AM     NON-TSTM WND GST YACHATS                 44.31N 124.10W
01/28/2006  0 MPH            LINCOLN            OR   PUBLIC

            GUST 93 MPH AT SEA LION CAVES.

0100 AM     NON-TSTM WND GST YAQUINA HEAD            44.67N 124.07W
01/28/2006  50 MPH           LINCOLN            OR   DEPT OF HIGHWAYS

            GUSTS TO 67 MPH AT YAQUINA BRIDGE.

0100 AM     NON-TSTM WND GST NEWPORT                 44.63N 124.05W
01/28/2006  55 MPH           LINCOLN            OR   C-MAN STATION

            THE LOCATION IS THE NEWPORT JETTY AND THE PEAK GUST WAS
            75 MPH.

0200 AM     NON-TSTM WND GST ASTORIA                 46.19N 123.82W
01/28/2006  0 MPH            CLATSOP            OR   C-MAN STATION

            GUST TO 64 MPH AT DESDEMONA SANDS.

&&

DAS
Local storm report, Jan 28, 7:50 PM PST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
750 PM PST SAT JAN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       WHITE RIVER SNOW PARK   45.30N 121.67W
01/28/2006  13.0 INCH        HOOD RIVER         OR   DEPT OF HIGHWAYS

0200 PM     HEAVY SNOW       BENNETT PASS            45.32N 121.62W
01/28/2006  17.0 INCH        HOOD RIVER         OR   DEPT OF HIGHWAYS

0200 PM     HEAVY SNOW       5 E MOUNT HOOD          45.38N 121.60W
01/28/2006  15.0 INCH        HOOD RIVER         OR   DEPT OF HIGHWAYS

            MT HOOD MEADOWS

0200 PM     HEAVY SNOW       TOMBSTONE SUMMIT        44.40N 122.16W
01/28/2006  11.0 INCH        LINN               OR   DEPT OF HIGHWAYS

0200 PM     HEAVY SNOW       MOUNT HOOD              45.38N 121.70W
01/28/2006  16.0 INCH        CLACKAMAS          OR   DEPT OF HIGHWAYS

            TIMBERLINE LODGE

0200 PM     HEAVY SNOW       SANTIAM JUNCTION        44.44N 121.95W
01/28/2006  14.0 INCH        LINN               OR   DEPT OF HIGHWAYS

0200 PM     HEAVY SNOW       20 NE MOUNT ST. HELENS  46.39N 121.89W
01/28/2006  17.0 INCH        LEWIS              WA   OTHER FEDERAL

            LONE PINE

0200 PM     HEAVY SNOW       GOVERNMENT CAMP         45.30N 121.77W
01/28/2006  15.0 INCH        CLACKAMAS          OR   DEPT OF HIGHWAYS

0200 PM     HEAVY SNOW       5 W MOUNT ST. HELENS    46.19N 122.29W
01/28/2006  12.0 INCH        COWLITZ            WA   OTHER FEDERAL

            SHEEP CANYON

0200 PM     HEAVY SNOW       5 S MOUNT ST. HELENS    46.12N 122.19W
01/28/2006  14.0 INCH        SKAMANIA           WA   OTHER FEDERAL

            SWIFT CREEK

0200 PM     HEAVY SNOW       20 E MOUNT ST. HELENS   46.19N 121.77W
01/28/2006  19.0 INCH        SKAMANIA           WA   OTHER FEDERAL

            SPENCER MEADOWS

&&

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Tillamook

When
January 29, 12:00 AM PST to January 31, 11:59 PM PST
Where
Tillamook County, Nehalem
Reported by
OFFICIAL NWS OBS.
Coordinates
45.717, -123.900

Flood, Washington

When
January 29, 12:00 AM PST to January 31, 11:59 PM PST
Where
Washington County, Farmington
Reported by
OFFICIAL NWS OBS.
Coordinates
45.450, -122.950

Flood, Tillamook

When
January 29, 12:00 AM PST to January 31, 11:59 PM PST
Where
Tillamook County, Tillamook
Reported by
OFFICIAL NWS OBS.
Coordinates
45.450, -123.850

Flood, Washington

When
January 29, 12:00 AM PST to January 31, 11:59 PM PST
Where
Washington County, Dilley
Reported by
OFFICIAL NWS OBS.
Coordinates
45.483, -123.117

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485997, 5485998, 5486694, 5487050.